×

zbMATH — the first resource for mathematics

The index of signature operators on Lipschitz manifolds. (English) Zbl 0531.58044
This paper is a part of a general program leading to index theory of elliptic operators on compact Lipschitz manifolds. The ultimate goal of this program (by now successfully realized in the joint work of the author and D. Sullivan [see the following review] is an analytic proof of the topological invariance of the rational Pontryagin classes. The feasibility of such an approach follows from Sullivan’s theorem on existence of essentially unique Lipschitz structure on every compact topological manifold of dimension 4.
The Atiyah-Singer index theorem asserts that two integers (the analytic index and the topological index) associated to an elliptic differential operator on a compact smooth manifold are equal. A central part in this theory is played by the (twisted) signature operators. The paper under review shows how to do analysis on Lipschitz manifolds so that the signature operators can be defined. It is then proved that these operators are Fredholm between appropriately defined Sobolev spaces of forms with coefficients in Lipschitz vector bundles, so that the analytic index is defined. Finally this analytic index is shown to be a Lipschitz invariant. This last fact is a consequence of the excision theorem, which states that under certain conditions indices of two signature operators on two different Lipschitz manifolds having a common open part are equal. To carry this out the author has to define basic objects, e.g. Riemannian metrics, differential forms, exterior derivative etc., and redo much of ”standard elliptic machinery” on Lipschitz manifolds. Of course, not all the pieces can be defined, and, for those that can, not all results remain true. However, in his earlier paper [Invent. Math. 61, 227-249 (1980; Zbl 0456.58027)] the author did much of the required analysis in a different non-smooth setting. As a matter of fact, the treatment of the signature operator (without twisting) in the paper under review is very close to this earlier work. Genuinely new ideas were required to define the twisted signature operators, to prove that they are Fredholm (Rellich-type result), and to compute their index. The difficulties encountered are illustrated e.g. by the fact that the Sobolev spaces (of forms with first derivatives in \(L^ 2)\) vary drastically when the Riemannian metric is changed.
Reviewer: J.Dodziuk

MSC:
58J20 Index theory and related fixed-point theorems on manifolds
47A53 (Semi-) Fredholm operators; index theories
57R20 Characteristic classes and numbers in differential topology
58J22 Exotic index theories on manifolds
58A14 Hodge theory in global analysis
57Q99 PL-topology
PDF BibTeX XML Cite
Full Text: DOI Numdam EuDML
References:
[1] M. F. Atiyah, R. Bott, V. K. Patodi, On the heat equation and the Index Theorem,Inventiones Math. 19. (1973), 279–330. · Zbl 0257.58008 · doi:10.1007/BF01425417
[2] M. F. Atiyah, I. M. Singer, The Index of Elliptic Operators, Part I,Annals of Math. 87 (1968), 484–530. · Zbl 0164.24001 · doi:10.2307/1970715
[3] M. F. Atiyah, I. M. Singer, The Index of Elliptic Operators, Part III,Annals of Math. 87 (1968), 546–604. · Zbl 0164.24301 · doi:10.2307/1970717
[4] J. Cheeger, On the Hodge theory of Riemannian Pseudo-manifolds,Proc. Symp. Pure Math. 36 (1980), 91–146. · Zbl 0461.58002
[5] J. Dodziuk, De Rham-Hodge theory for L2-cohomology of infinite coverings,Topology 15 (1977), 157–165. · Zbl 0348.58001 · doi:10.1016/0040-9383(77)90013-1
[6] G. Fichera, Teoria assiomatica delle forme armoniche,Rendiconti di Matem. 20 (1961), 147–171.
[7] M. Gaffney, Hilbert space methods in the theory of Harmonic Integrals,Trans. Amer. Math. Soc. 78 (1955), 426–444. · Zbl 0064.34303 · doi:10.1090/S0002-9947-1955-0068888-1
[8] G. G. Kasparov, Topological Invariants of Elliptic Operators, I: K-homology,Math. U.S.S.R. Izvestija (English Transl.)9 (1975), 751–792. · Zbl 0337.58006 · doi:10.1070/IM1975v009n04ABEH001497
[9] I. M. Singer, Future Extensions of Index Theory and Elliptic Operators, inProspects in Mathematics, Annals Math. Studies 70, Princeton (1971), 171–185. · Zbl 0247.58011
[10] D. Sullivan, Hyperbolic geometry and Homeomorphisms, inGeometric Topology, Proc. Georgia Topology Conf. Athens, Georgia 1977, 543–555, ed. J. C. Cantrell, Academic Press, 1979.
[11] N. Teleman,Global Analysis on P. L. Manifolds, M.I.T. Ph. D. Thesis, 1977. · Zbl 0381.46035
[12] N. Teleman, Global Analysis on P. L. Manifolds,Trans. Amer. Math. Soc. 256 (1979), 49–88. · Zbl 0448.57007 · doi:10.1090/S0002-9947-1979-0546907-X
[13] N. Teleman, Combinatorial Hodge Theory and Signature Theorem,Proc. Symp. Pure Math. 36 (1980), 287–292. · Zbl 0456.58026
[14] N. Teleman, Combinatorial Hodge Theory and Signature Operator,Inventiones Math. 61 (1980), 227–249. · Zbl 0456.58027 · doi:10.1007/BF01390066
[15] H. Whitney,Geometric Integration Theory, Princeton, 1966. · Zbl 0083.28204
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.